Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, August 14, 2020

August 14, 2020 · NWS ARX · 7 events in 3 counties and zones

A line of thunderstorms moved across western Wisconsin during the evening of August 14th. These storms dropped hail from Clark County south to La Crosse and Monroe Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across western Wisconsin during the evening of August 14th. These storms dropped hail from Clark County south to La Crosse and Monroe Counties. Most of the hail was dime sized except for some quarter sized hail north of Sparta (Monroe County). A 58 mph wind gust also occurred at the La Crosse airport (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 14, 10:11 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 14, 10:11 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1111 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 236 PM CDT Fri Aug 14 2020

Convection from this morning has since weakened and dissipated. This
system was able to persist longer diving further south through
central Minnesota. One concern is how this region of rain cooled
recovers this afternoon before the main line of convection initiates
off the approaching cold front.

There is a good consensus between the high resolution convective
allowing models (CAMs) to have the convection fire off the cold
front oriented north to south across Minnesota nearly aligned with I-
35. This line then progresses eastward, reaching the far western
counties of the area this evening around 00z. Although the 0-6 km
deep layer bulk shear is rather minimal, less than 30 knots, there
is plenty of instability to support these storms with near 2300 J/kg
of 0-1km ML CAPE. Mainly expecting strong to possibly damaging wind
gusts with this progressive line of thunderstorms, but mid-level
lapse rates around 8 C/km would support hail growth and development.
Heavy downpours are also likely with precipitable water values
between 1.75 and 2.00", but with how progressive the system will be,
flooding issues are not of much concern.

If this mornings convection impacts this line significantly where
the greater afternoon instability is not realized, then the
convective line could take on a broken/split structure. With the
northern half in a less favorable environment, the storms would be
less strong. The southern half, being in the more unstable
environment, would have a line of strong storms impact southeast
Minnesota and northeast Iowa.

If the overall environment recuperates well enough, then a single
near solid line of thunderstorms will progress generally from west
to east through the region. The further east this line progresses
through southeast Minnesota and northeast Iowa, it is expected to
begin weakening as it runs out and away from the CAPE pool. The CAMs
show this line weakening and diminishing significantly the further
east it progresses through western Wisconsin. In the wake of this
system, winds will be from the northwest. High temperatures on
Saturday will be in the mid 70s to low 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 236 PM CDT Fri Aug 14 2020

Saturday Night through Friday... A pretty static large scale flow
pattern with ridging over western North America giving way to
northwest flow and troughing in the east. Thus, northwest flow will
dominate the weather which means near or slightly below normal
temperatures and comfortable dewpoints in the 50s.

On Sunday night, will have to watch a rapid southwesterly return of
moisture lifting adiabatically on it's eastward trajectory across
IA/MN. Currently most guidance has rain to the west of the area,
west of Interstate 35, but just need to watch this for rain chances
ahead of another shot of drier cool air. Monday will be the coolest
temperatures of the week.

Suggestions of frontal passages in the northwest flow and some rain
chances mid-week and late week. However, predictability and
confidence in northwest flow only warrants slight chances of rain at
this time. No severe storms are expected for the week and overall
pleasant weather with maybe some river valley fog. The rain deficits
continue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1111 PM CDT Fri Aug 14 2020

Cigs: could see a short period of MVFR cigs as cold front exits east
overnight, mostly associated with convection. That said, a few meso
models suggest a developing stratus layer post the front/west of
parent low pressure in northern MN, could slide far enough southeast
to impact KRST/KLSE...with better shot at KLSE. Not a lot of
consensus in the models yet, and will hold off adding to the
forecast for the moment. Sans that MVFR threat, mostly sct/skc
conditions for Sat.

WX/vsby: Expect some vsby restrictions with any shra/ts as they move
through, should slide east of KLSE around 08z.

Winds: winds will swing west-north with passage of cold front later
this evening-into the overnight, with mostly northerly winds holding
through Sat.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...Baumgardt
AVIATION...Rieck
Hazardous weather outlook, Aug 14, 12:38 PM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
138 PM CDT Fri Aug 14 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
138 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

A line of strong to severe storms is expected to track across
southeast Minnesota and northeast Iowa this evening then weaken as
it moves into southwest Wisconsin later tonight. The main threats
from the storms will be damaging wind gusts, frequent lightning,
and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be exiting the area Saturday
morning. The main hazard from these storms is lightning.

.SPOTTER INFORMATION STATEMENT...

Local spotter groups may be needed this evening over portions of
southeast Minnesota and northeast Iowa.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, Aug 14, 7:51 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
851 PM CDT Fri Aug 14 2020

MNZ079-086-087-094-150400-
Wabasha-Dodge-Olmsted-Mower-
Including the cities of Wabasha, Dodge Center, Rochester,
and Austin
851 PM CDT Fri Aug 14 2020

...Line of Strong Thunderstorms to Impact Portions of Southeast
Minnesota...

A line of strong thunderstorms will move through parts of
southeast Minnesota this evening. These storms will be capable of
producing wind gusts near 40 mph, as well as small hail and
locally heavy rainfall.

Keep and eye on the weather if you're outdoors this evening and be
prepared to move indoors if storms approach your location. It is
possible a few storms may strengthen and become severe, so be sure
to have multiple ways to receive warnings.

CA
Special weather statement, Aug 14, 9:12 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1012 PM CDT Fri Aug 14 2020

IAZ008>010-018-019-MNZ088-095-096-WIZ032-033-150515-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Winona-Fillmore-
Houston-Buffalo-Trempealeau-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Winona, Preston, Caledonia, Alma, Arcadia,
and Whitehall
1012 PM CDT Fri Aug 14 2020

...Line of Strong Thunderstorms to Impact Portions of Southeast
Minnesota...Northeast Iowa...and West Central Wisconsin...

A line of strong thunderstorms will continue to move through the
area this evening. These storms will be capable of producing wind
gusts near 40 mph, as well as small hail and locally heavy
rainfall.

Keep an eye on the weather if you're outdoors this evening and be
prepared to move indoors if storms approach your location. It is
possible a few storms may strengthen and become severe, so be sure
to have multiple ways to receive warnings.

CA
Special weather statement, Aug 14, 9:22 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1022 PM CDT Fri Aug 14 2020

WIZ017-029-034-150530-
Taylor-Clark-Jackson-
Including the cities of Medford, Neillsville,
and Black River Falls
1022 PM CDT Fri Aug 14 2020

...Line of Strong Thunderstorms to Impact Portions of Central
Wisconsin...

A line of strong thunderstorms will continue to move through the
area this evening. These storms will be capable of producing wind
gusts near 40 mph, as well as small hail and locally heavy
rainfall.

Keep an eye on the weather if you're outdoors this evening and be
prepared to move indoors if storms approach your location. It is
possible a few storms may strengthen and become severe, so be sure
to have multiple ways to receive warnings.

CA

The radar

The La Crosse radar (KARX), 139 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
August 14, 10:34 PM CST
Where
Clark County, 1.2 mi SW of Colby
Measured
0.75 in hail
Reported by
Public
Coordinates
44.910, -90.320

Hail, Clark

When
August 14, 10:34 PM CST
Where
Clark County, 0.49 mi W of Abbotsford
Measured
0.75 in hail
Reported by
Public
Coordinates
44.950, -90.330

Thunderstorm Wind, La Crosse

When
August 14, 11:11 PM CST
Where
La Crosse County, (Lse)la Crosse Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.880, -91.250

The automated weather observing equipment at the La Crosse airport measured a 58 mph wind gust.

Hail, La Crosse

When
August 14, 11:26 PM CST
Where
La Crosse County, 1 mi W of West Salem
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.900, -91.100

Hail, La Crosse

When
August 14, 11:30 PM CST
Where
La Crosse County, 1 mi E of West Salem
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.900, -91.060

Hail, Monroe

When
August 14, 11:40 PM CST
Where
Monroe County, 1.38 mi S of Leon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.860, -90.830

Hail, Monroe

When
August 14, 11:40 PM CST
Where
Monroe County, 2.03 mi NW of Angelo
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.990, -90.810

Quarter sized hail was reported north of Sparta that damaged some vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914507, 914509, 914510, 914513, 914511, 914512, 914515.